Alert archive / Hawaii / Flash Flood Warnings in 2014

Flash Flood Warning 9, NWS Honolulu, HI

May 24, 2014Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at May 24, 2014, 11:52 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2014, 11:52 PM HST (09:52 UTC)
Expired
May 25, 2014, 2:45 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 84 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 9.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2014-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1016 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2014-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1016 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

229 
WGHW50 PHFO 250952
FFWHFO
HIC003-251245-
/O.NEW.PHFO.FF.W.0009.140525T0952Z-140525T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1152 PM HST SAT MAY 24 2014

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 245 AM HST

* AT 1141 PM HST...RADAR SHOWED HEAVY RAIN FALLING AT RATES IN 
  EXCESS OF 2 INCHES PER HOUR ALONG WINDWARD OAHU FROM HAUULA TO 
  KANEOHE. RAPID RISES IN STREAM LEVELS ARE OCCURRING IN PUNALUU 
  STREAM AND KAHANA STREAM.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PUNALUU...WAIKANE...AND KAAAWA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 245 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2158 15799 2164 15786 2140 15775 2134 15782
      2141 15797

$$
WROE
2 follow-up statements
821 
WGHW70 PHFO 251042
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1242 AM HST SUN MAY 25 2014

HIC003-251245-
/O.CON.PHFO.FF.W.0009.000000T0000Z-140525T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
1242 AM HST SUN MAY 25 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 245 AM HST...

RADAR DATA SHOW THAT THE HEAVIEST SHOWERS HAVE MOVED OFF OF WINDWARD 
OAHU. GAUGES AT PUNALUU AND KAHANA HAVE BEGUN TO REPORT DECREASING 
STREAM LEVELS...WHILE THE WAIKANE STREAM HAS RECENTLY SHOWN A VERY 
RAPID RISE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAIKANE AND
PUNALUU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 245 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2158 15799 2164 15786 2140 15775 2134 15782
      2141 15797

$$

WROE
293 
WGHW70 PHFO 251131
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
131 AM HST SUN MAY 25 2014

HIC003-251141-
/O.CAN.PHFO.FF.W.0009.000000T0000Z-140525T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
131 AM HST SUN MAY 25 2014

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...

WEATHER RADAR SHOWED THAT HEAVY RAINFALL HAS DIMINISHED. THUS THE
FLASH FLOOD WARNING IS CANCELLED.

THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.

LAT...LON 2158 15799 2164 15786 2140 15775 2134 15782
      2141 15797

$$
WROE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at May 24, 8:30 PM HST, 3 hours 22 minutes earlier.

Area forecast discussion, May 24, 8:30 PM HST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST SAT MAY 24 2014

.SYNOPSIS...
HEAVY SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE WESTERN
HALF OF THE STATE THROUGH SUNDAY...AS LIGHT WINDS AND HUMID
CONDITIONS CONTINUE STATE-WIDE. THE THUNDERSTORM AND HEAVY SHOWER
THREAT WILL DIMINISH ON MEMORIAL DAY AS TRADE WINDS BUILD OVER THE
ISLANDS. TRADE WINDS WILL FOCUS SHOWERS ACROSS WINDWARD AND MAUKA
AREAS THROUGH THE NEW WORK WEEK.

&&

.DISCUSSION...
SHOWERS AND THUNDERSTORMS AROUND KAUAI AND OAHU HAVE DIMINISHED
SOMEWHAT IN THE PAST COUPLE OF HOURS...BUT EXPECT THUNDERSTORM
ACTIVITY TO INCREASE AGAIN FROM THE WEST OVERNIGHT. A SURFACE
TROUGH CURRENTLY SITS ABOUT 125 MILES NORTHWEST OF KAUAI WHILE A
POTENT UPPER LEVEL TROUGH IS DIGGING SOUTHEASTWARD TO THE WEST OF
THE ISLANDS. A MOIST AND UNSTABLE SOUTHERLY FLOW TO THE EAST OF
THE TROUGH OVER KAUAI AND OAHU HAS TRIGGERED PERIODS OF HEAVY
SHOWERS AND THUNDERSTORMS TODAY...WITH A DOWNWARD TREND IN ACTIVITY
OCCURRING AT PRESENT. AN IMPRESSIVE BLOWUP OF THUNDERSTORMS IS
UNDERWAY 100 TO 250 MILES WEST OF KAUAI ALONG THE BASE OF THE UPPER
LEVEL TROUGH. AS THE UPPER LEVEL TROUGH MOVES CLOSER TONIGHT...
EXPECT HEAVY SHOWERS AND THUNDERSTORMS TO INCREASE. MEANWHILE...
RATHER DRY AND STABLE CONDITIONS WILL PERSIST OVER THE EASTERN END
OF THE STATE.

VERY UNSTABLE CONDITIONS WILL DEVELOP OVER THE WESTERN HALF OF THE
STATE ON SUNDAY...MAINTAINING THE HEAVY SHOWER AND THUNDERSTORM
THREAT. THE UPPER TROUGH CURRENTLY WEST OF THE ISLANDS WILL PINCH
OFF AN UPPER LEVEL LOW THAT WILL DRIFT NEAR KAUAI AND OAHU ON
SUNDAY. THE AFTERNOON LIHUE SOUNDING SHOWED 500 MB TEMPERATURES OF
-9C...BUT AS THE UPPER LOW MOVES OVERHEAD...THESE TEMPS ALOFT WILL
DROP DOWN TO -12C...CREATING VERY UNSTABLE CONDITIONS BY LATE MAY
STANDARDS. SINCE THE LOW LEVELS WILL REMAIN MOIST OVER KAUAI AND
OAHU...EXPECT MORE HEAVY SHOWERS AND THUNDERSTORMS. IT/S IMPORTANT
TO NOTE THAT THUNDERSTORMS WILL BE STRONGER THAN THEY WERE TODAY AND
WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING. THE EASTERN PORTION
OF THE STATE WILL CONTINUE TO BE HUMID AND SOMEWHAT DRY...BUT AN
ISOLATED AFTERNOON HEAVY SHOWER WILL BE POSSIBLE.

TRADE WINDS WILL BUILD OVER THE SATE ON MEMORIAL DAY...BUT
INSTABILITY WILL LINGER AS THE WEAKENING UPPER LEVEL LOW MOVES OVER
THE ISLANDS. THIS WILL SHIFT THE RAINFALL FOCUS OVER TO WINDWARD
SLOPES AS FORECAST MODELS ARE HINTING AT DRIER AIR MOVING IN FROM
THE EAST AT MID LEVELS. THAT SAID...THERE WILL BE ENOUGH INSTABILITY
AROUND TO TRIGGER SOME AFTERNOON CONVECTION...PROBABLY ON THE HEATED
LEEWARD SLOPES.

BY MID WEEK...MODERATE TRADE WINDS WILL BE WELL ESTABLISHED. THE
UPPER LOW WILL LINGER NEAR THE BIG ISLAND ON TUESDAY AND
WEDNESDAY...BUT IT WILL LIKELY BE TOO WEAK TO HAVE AN IMPACT ON
ISLAND WEATHER. AS A RESULT...LOOK FOR A RETURN TO TYPICAL TRADE
WIND WEATHER.

&&

.AVIATION...
AIRMET SIERRA FOR MOUNTAIN OBSCURATION REMAINS POSTED FOR
KAUAI...OAHU...MOLOKAI AND LANAI DUE TO LOW CLOUDS AND SHOWERS. THE
MAIN BAND OF HEAVY SHOWERS AND THUNDERSTORMS ARE OVER THE KAUAI
CHANNEL THIS EVENING...BUT ANTICIPATING KAUAI AND OAHU TO REMAIN
ENTRENCHED IN THE MOUNTAIN OBSCURATION INTO SUNDAY. CLOUDS AND
SHOWERS OVER MOLOKAI AND LANAI ARE EXPECTED TO DISSIPATE SOME
OVERNIGHT...WHICH MAY ALLOW THE AIRMET TO BE DROPPED FOR THOSE
ISLANDS.

LOW CLOUDS...SHOWERS...AND THUNDERSTORMS ARE EXPECTED TO PERSIST
FROM OAHU TO THE NORTHWEST THROUGH SUNDAY...WITH MVFR CONDITIONS
LIKELY AND EMBEDDED IFR CONDITIONS. AROUND MAUI COUNTY...VFR
CONDITIONS ARE EXPECTED TO PREVAIL...WITH BRIEF MVFR CONDITIONS
POSSIBLE...ALONG WITH ISOLATED IFR CONDITIONS. THE BIG ISLAND SHOULD
REMAIN PREDOMINANTLY VFR.

&&

.MARINE...
MODERATE SOUTHEAST WINDS WILL CONTINUE OVER THE WINDWARD AND
SOUTHEAST WATERS OF THE BIG ISLAND...WITH LIGHT TO GENTLE SOUTHERLY
WINDS OVER THE REMAINING COASTAL WATERS ADJACENT TO THE SMALLER MAIN
HAWAIIAN ISLANDS. BASED ON THE LATEST FORECAST...THE WINDS ARE
EXPECTED TO SHIFT TO AN EASTERLY DIRECTION AND STRENGTHEN STARTING
SUNDAY EVENING. AS THE TRADE WINDS CONTINUE TO STRENGTHEN...WIND
SPEEDS MAY REACH THE SMALL CRAFT ADVISORY /SCA/ CRITERIA IN THE
TYPICALLY WINDY WATERS ADJACENT TO THE ISLANDS OF MAUI AND HAWAII
COUNTIES STARTING MONDAY NIGHT. NOTE THAT RECENT OUTPUT FROM SOME OF
THE GLOBAL MODELS HAVE BACKED OFF ON THE STRENGTH OF THE FORECAST
TRADE WINDS...SO THERE IS A POSSIBILITY WIND SPEEDS MAY NOT ACTUALLY
REACH SCA THRESHOLD EARLY NEXT WEEK.

THE NEW LONG-PERIOD SOUTH SWELL...WHICH ARRIVED LAST NIGHT...
CONTINUES TO BUILD SLOWLY THIS EVENING BASED ON OBSERVATIONS FROM
THE BUOYS NEAR THE SOUTH SHORES OF THE ISLANDS. WE WILL CONTINUE TO
MONITOR THESE BUOY OBSERVATIONS AS THIS SWELL CONTINUES TO FILL IN
OVERNIGHT...SINCE THE SURF RESULTING FROM THIS SWELL MAY APPROACH
THE HIGH SURF ADVISORY CRITERIA ALONG SOUTH FACING SHORES ON SUNDAY.
REGARDLESS OF WHETHER OR NOT A HIGH SURF ADVISORY IS ISSUED...THIS
SWELL IS EXPECTED TO PRODUCE ELEVATED SURF ALONG EXPOSED SOUTHERN
BEACHES AND REEFS OF THE ISLANDS THROUGH MONDAY. THIS SWELL WILL
SLOWLY SUBSIDE TUESDAY AND WEDNESDAY.

ELSEWHERE...AS THE TRADES INCREASE EARLY NEXT WEEK...EXPECT CHOPPY
SHORT-PERIOD WAVES TO GRADUALLY BUILD ALONG EAST FACING SHORES BY
THE MIDDLE OF NEXT WEEK. ALSO...A NEW RELATIVELY LONG-PERIOD WEST
NORTHWEST SWELL ARRIVING MONDAY NIGHT IS EXPECTED TO PRODUCE A
SLIGHT BUMP IN SURF HEIGHTS IN EXPOSED NORTH AND WEST FACING SHORES
OF THE ALOHA STATE FROM TUESDAY THROUGH THURSDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION...WROE
AVIATION...MBALLARD
MARINE...HOUSTON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 4:21 PM HSTAreal Flood AdvisoryHFOKauai114 min
May 24, 4:32 PM HSTAreal Flood AdvisoryHFOHonolulu58 min
May 24, 10:28 PM HSTAreal Flood AdvisoryHFOHonolulu92 min
May 25, 4:21 AM HSTSpecial Marine WarningHFO54 min
May 25, 5:11 AM HSTSpecial Marine WarningHFO64 min
May 25, 1:31 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
May 25, 1:35 PM HSTAreal Flood AdvisoryHFOKauai3 hr

Nearby

Flash Flood Warnings in Hawaii, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.